ALZHEIMER disease is a progressive neurodegenerative disorder of the elderly patient. It is characterized by multiple cognitive deficits and is often accompanied by behavioral disturbance and mood changes.
The management of Alzheimer disease has expanded recently, with newer agents such as donepezil hydrochloride, rivastigmine, and galantamine being used early in the disease, to improve cognition and delay disease progression. 1These agents inhibit acetylcholinesterase, raising the concentration of acetylcholine at sites of neurotransmission. They have a theoretical risk of interacting with depolarizing and nondepolarizing neuromuscular antagonists. 2This is a report of such an interaction.
A 72-yr-old woman (weight, 52 kg) was admitted for open reduction and internal fixation of her left wrist following a fall. Her current medical history included symptomatic hiatus hernia, osteoarthritis and Alzheimer disease. She had a history of depression and a bleeding duodenal ulcer.
Her medications consisted of fluoxetine 20 mg, donepezil hydrochloride 10 mg, nimesulide 12.5 mg, and omeprazole 20 mg all taken once a day. She had no drug allergies and had no history of adverse reactions to anesthetic medications. Clinical examination of the patient was normal.
A rapid sequence induction of anesthesia was carried out, following institution of routine monitoring and intravenous cannulation. Propofol 2.5mgs/kg was administered followed by suxamethonium 1 mg/kg. Tracheal intubation was performed, and the patient's lungs were manually ventilated via a circle system.
Anaesthesia was maintained using isoflurane in oxygen and nitrous oxide, fiO20.5. A nerve stimulator was applied over the distribution of the right facial nerve. Six minutes postinduction, there were no twitches in response to a train-of-four stimulation.
Twenty minutes after the start of the anesthetic induction, there was still no twitch response and no spontaneous respiratory effort. The nerve stimulator was checked and proved to be in working order. The position over the facial nerve was reviewed and adjusted slightly. Thirty minutes into the procedure, there were two twitches of diminishing height. After 50 minutes of anesthetic administration, there were four twitches with fade. The patient began to breathe spontaneously, and ventilation was changed to manual mode. The surgical procedure finished 10 min later. No further medications were administered, and the patient's lungs were extubated uneventfully. She was transferred to the recovery room. Observations of vital signs remained within normal limits.
Neurologic examination carried out in the recovery room did not detect any deficits. The patient and her husband did not agree to have a pseudocholinesterase assay carried out postoperatively. The patient was discharged to the ward and went home three days later. Five years earlier, the patient underwent a laparotomy and oversewing of a perforated duodenal ulcer. Anesthetic notes for this procedure were obtained. A rapid sequence induction of anesthesia had been carried out. Medications employed included sodium thiopentone, suxamethonium, and atracurium besylate. There was no documentation of prolonged duration of paralysis following suxamethonium. Atracurium was administered to the patient 4 min after induction. There was no reported prolongation of action of the nondepolarizing agent, atracurium besylate. Neostigmine was administered at the end of the procedure, followed by uneventful emergence from anesthesia. The patient's medications at that time were fluoxetine 20 mg, ranitidine 150 mg once daily, and diclofenac 50 mg three times daily.
Prolonged paralysis is an unusual perioperative complication, most commonly medication induced. Large doses of nondepolarizing neuromuscular agents, particularly in an elderly population, may account for motor impairment, especially in the recovery room. This may be further complicated by inadequate reversal. Inherited deficiencies in the pseudocholinesterase enzyme may cause marked prolongation of drug effect.
Putative interaction with neuromuscular antagonists is included in the product insert of donepezil. Donepezil is a reversible, noncompetitive, piperidine-type cholinesterase inhibitor. It is more selective for acetylcholinesterase than pseudocholinesterase. A previous report from Sprung et al. suggested that inhibition would not occur unless patient levels of pseudocholinesterase were 64% of normal levels. 3However, interaction with suxamethonium appeared to occur in the case described above.
Suxamethonium is generally short acting, as it is rapidly hydrolyzed by plasma pseudocholinesterase. Similar to suxamethonium, there have been reports of muscle weakness and fasciculations occurring while taking donepezil.
The patient was taking omeprazole, a proton pump inhibitor which is reported to have inhibitory effects on the cytochrome p450 3A4 metabolic pathway. 4In addition, the patient had been taking fluoxetine for the past 7 yr, commenced to aid in the management of depressive symptoms. Fluoxetine is a potent inhibitor of cytochrome 2D6. 5
Donepezil is metabolized by the cytochrome P450 isoenzymes 3A4 and 2D6 in vitro . 6Covalent bonding and inhibition at the same cytochrome enzyme sites by drugs such as phenytoin, omeprazole, ketoconazole, or fluoxetine, could lead to higher serum concentrations of donepezil. Previous work has suggested that a supratherapeutic dose of donepezil reduced pseudocholinesterase activity by 47%. 3We propose that supratherapeutic levels of an acetylcholinesterase inhibitor may have produced the clinical picture described above. However, as there was no pseudocholinesterase measurement, it is impossible for us to know if this patient had an underlying enzyme deficiency. The notes from her previous anesthetic did not comment on muscle twitches prior to administration of atracurium.
This possible interaction has significant implications. All of the drugs used in the perioperative management of this patient are in common use. Polypharmacy in the elderly patient is an important factor in the incidence of drug interactions. So it is likely that this combination of medications, in the context of anesthesia, has occurred in the past and will recur. The use of acetylcholinesterase inhibitors is set to increase because of increasing numbers of patients being diagnosed with Alzheimer-type dementia. From a health economics perspective, it is anticipated that potential cost-savings will result from their use, due to delayed progression to a requirement for nursing home care. 7
The half-life of donepezil in healthy volunteers is 70 h, with complete washout after 2–3 weeks. The half-life is significantly longer in elderly patients. 8The manufacturers recommend withdrawing this medication 2 weeks before scheduled surgery and anesthesia. This clearly does not address the difficulties encountered in the emergent situation.
Prolonged neuromuscular block goes unnoticed easily, especially in the context of a long procedure. This patient suffered no ill effects, but it is a possible interaction anesthetists should be aware of. Undetected residual neuromuscular paralysis has been implicated in postoperative atelectasis and pneumonia. 9In the context of the elderly surgical patient, it could increase the risk of postoperative morbidity.